Diffuse alveolar haemorrhage and myocardial infarction: life-threatening effects from self-injected hyaluronic acid dermal filler

Submitted: March 13, 2021
Accepted: June 11, 2021
Published: July 22, 2021
Abstract Views: 1232
PDF: 582
Publisher's note
All claims expressed in this article are solely those of the authors and do not necessarily represent those of their affiliated organizations, or those of the publisher, the editors and the reviewers. Any product that may be evaluated in this article or claim that may be made by its manufacturer is not guaranteed or endorsed by the publisher.

Authors

Hyaluronic acid (HA) is a widely used dermal filler for soft tissue augmentation. We described a case of a 38-year-old transwoman who presented with sudden onset of severe respiratory distress following self-injection of HA dermal filler. She developed multiple episodes of pulmonary haemorrhage, and her chest X-ray showed diffuse ground-glass opacities consistent with diffuse alveolar haemorrhage (DAH). There were no relevant drugs or past medical histories. Anti-nuclear antibodies and rheumatoid factor were negative. Initially, the pulmonary haemorrhage episodes and ventilation requirement improved with systemic steroid, however she subsequently developed acute myocardial infarction with progressive clinical deterioration leading to death. To the best of our knowledge, this is the first HA-related DAH with myocardial infarction reported with a fatal outcome. This case highlights the importance of awareness and the necessity of having a high suspicion of DAH in patients with history of illicit HA dermal filler use.

Dimensions

Altmetric

PlumX Metrics

Downloads

Download data is not yet available.

Citations

Park TH, Seo SW, Kim JK, Chang CH. Clinical experience with hyaluronic acid-filler complications. J Plast Reconstr Aesthetic Surg 2011;64:892–6. DOI: https://doi.org/10.1016/j.bjps.2011.01.008
Han SW, Park MJ, Lee SH. Hyaluronic acid-induced diffuse alveolar hemorrhage: unknown complication induced by a well-known injectable agent. Ann Transl Med 2019;7:13–13. DOI: https://doi.org/10.21037/atm.2018.11.51
Basora JF, Fernandez R, Gonzalez M, Adorno J. A case of diffuse alveolar hemorrhage associated with hyaluronic acid dermal fillers. Am J Case Rep 2014;15:199–202. DOI: https://doi.org/10.12659/AJCR.889803
Park MS. Diffuse alveolar hemorrhage. Tuberc Respir Dis (Seoul) 2013;74:151–62. DOI: https://doi.org/10.4046/trd.2013.74.4.151
Crea F, Libby P. Acute coronary syndromes: The way forward from mechanisms to precision treatment. Circulation 2017;136:1155–66. DOI: https://doi.org/10.1161/CIRCULATIONAHA.117.029870
Ben Gabr J, Kato H. A case of diffuse alveolar hemorrhage associated with high-titer of MPO-ANCA demonstrating cytoplasmic staining pattern. Case Rep Rheumatol 2019;2019:1–5. DOI: https://doi.org/10.1155/2019/6074792
Hammoudeh F, Perwaiz MK, Patolia S, et al. Diffuse alveolar haemorrhage with ANCA associated vasculitis - review of the literature. Br J Med Pract 2011;4:16–20.
West S, Arulkumaran N, Ind PW, Pusey CD. Diffuse alveolar haemorrhage in ANCA-associated vasculitis. Intern Med 2013;52:5–13. DOI: https://doi.org/10.2169/internalmedicine.52.8863
Delorenzi C. Complications of injectable fillers, Part 2: Vascular complications. Aesthetic Surg J 2014;34:584–600. DOI: https://doi.org/10.1177/1090820X14525035
Szczepanek K, Kieda C, Cichy J. Differential binding of hyaluronan on the surface of tissue-specific endothelial cell lines. Acta Biochim Pol 2008;55:35–42. DOI: https://doi.org/10.18388/abp.2008_3198
LeBoeuf RD, Gregg RR, Fuller GM, Weigel PH. Effects of hyaluronic acid and other glycosaminoglycans on fibrin polymer formation. Biochemistry 1987;26:6052–7. DOI: https://doi.org/10.1021/bi00393a016
Barbucci R, Benvenuti M, Casolaro M, et al. Sulfated hyaluronic acid as heparin-like material: physicochemical and biological characterization. J Mater Sci Mater Med 1994;5:830–3. DOI: https://doi.org/10.1007/BF00213143
Esposito AJ, Bhatraju PK, Stapleton RD, et al. Hyaluronic acid is associated with organ dysfunction in acute respiratory distress syndrome. Crit Care 2017;21:304. DOI: https://doi.org/10.1186/s13054-017-1895-7
Herold S, Gabrielli NM, Vadász I. Novel concepts of acute lung injury and alveolar-capillary barrier dysfunction. Am J Physiol Lung Cell Mol Physiol 2013;305:L665-81. DOI: https://doi.org/10.1152/ajplung.00232.2013

How to Cite

Che Ani, Amira Aishah, Sakinah Mohd Akhir, Winnie Chiang Li-Xue, Nur Zurairah Shahidan, and Azman Abd Hamid. 2021. “Diffuse Alveolar Haemorrhage and Myocardial Infarction: Life-Threatening Effects from Self-Injected Hyaluronic Acid Dermal Filler”. Monaldi Archives for Chest Disease 91 (4). https://doi.org/10.4081/monaldi.2021.1845.